Dear Abby: My Aunt “Betty,” with whom I have always been close, is 68 and retired. She is abusing prescription drugs and spends several days a week passed out or confused – sometimes hallucinating. I rarely call her anymore because all she does is mumble and make odd comments. Sometimes she passes out on the phone. My uncle is in denial. He comes from a generation where family problems are kept within the family. He refuses to seek professional treatment for her or get her into detox. Caring for Aunt Betty is affecting his health, but he refuses to budge.
Please don’t tell me to notify her doctor – I already tried. Aunt Betty is an accomplished manipulator and doctor shops until she finds new doctors who load her up when the old ones won’t cooperate. She does have genuine health issues that require meds, but her doctors have said she would never be stoned if she used them properly.
Confronting my aunt when she’s coherent only makes her angry. She denies she’s abusing drugs because “they are all prescription.” My mom is dead and I’m worried about my aunt and uncle’s health. Help!
– Desperate Niece in Florida
Dear Desperate: Start calling your aunt more often, because addiction is an illness and denial is one of the symptoms. Older people do react differently to medications than younger ones do, and a dose that might be tolerated when someone is middle-aged can be too great for a senior.
Because your uncle isn’t able to insist that your aunt get professional help, allow me to offer a suggestion. The next time she passes out during one of your phone conversations, do what you’d normally do if someone else lost consciousness while talking to you. Call 911. When she winds up in the emergency room, her doctor will be alerted about the overdose. It would be a first step in seeing her get the help she needs.
P.S. There’s a common misconception among older people that because a drug is “prescription” it’s somehow not addictive. And your aunt isn’t the first person to fall into this trap.
Write Dear Abby at www.DearAbby.com.